Dissident AIDS Database

HIV drugsAZT/PIsSide effectsLipodystrophy
Metabolic and anthropometric consequences of interruption of highly active antiretroviral therapy.
 Hatano H et al
  “It has previously been suggested that the metabolic and fat distribution abnormalities are a result of chronic HIV infection itself. Our results support those of others who have suggested that hyperlipidemia in the setting of HAART is a drug effect that reverses with drug withdrawal.”
  AIDS. 2000;14:1935-42.2000
Metabolic Abnormalities and Cardiovascular Disease Risk Factors in Adults with Human Immunodeficiency Virus Infection and Lipodystrophy.
 Hadigan C et al.
  “71 patients (49 men and 22 women) with HIV infection who reported recent changes in body fat distribution...7 (10%) case patients were PI [Protease Inhibitor] naive [had never taken this class of drugs], 50 (70%) were currently receiving a PI, and 14 (20%) had a history of previous PI exposure.”
  Clin Infect Dis. 2001 Jan;32(1):130-9.2001
Mitochondrial toxicity induced by nucleoside-analogue reverse transcriptase inhibitors is a key in the pathogenesis of antiretroviral-related lipodystrophy.
 Brinkman K et al.
  “Highly active antiretroviral therapy (HAART) can induce a characteristic lipodystrophy syndrome of peripheral fat wasting and central adiposity. HIV-1 protease inhibitors are generally believed to be the causal agents, although the syndrome has also been observed with protease-inhibitor-sparing regimens. Here, we postulate that the mitochondrial toxicity of the nucleoside-analogue reverse-transcriptase inhibitors plays an essential part in the development of this lipodystrophy, similar to the role of mitochondrial defects in the development of multiple symmetrical lipomatosis.”
  Lancet. 1999 Sep 25;354:1112-15.1999
Dilated Cardiomyopathy in HIV-Infected Patients.
 Lipshultz SE.
  “In approximately 60% of patients who were treated with this type of therapy, complications such as lipodystrophy, insulin resistance, and high cholesterol and triglyceride levels developed. In 10% to 20% of patients these complications were severe.”
  NEJM. 1998;339(16):1153-5.1998
Risk of lipodystrophy in HIV-1 infected patients treated with protease inhibitors: a prospective cohort study.
 Martinez E et al.
  “Clinical research on lipodystrophy has usually rested on the idea that it was merely a complex adverse event related to individual antiretroviral agents or families of drugs...Our study suggests that the risk of lipodystrophy is mainly related to the total exposure to HAART and only to a lesser degree to specific antiretroviral drugs.”
  Lancet. 2001;357(9256):592-8.2001
Effects of Protease Inhibitors on Hyperglycemia, Hyperlipidemia, and Lipodystrophy.
 Tsiodras S et al.
  “Our study reports an independent association between PI [protease inhibitors] use and ... lipodystrophy, on the basis of a 5-year cohort study that encompassed the pre-PI and post-PI therapeutic eras. Although these metabolic changes were occasionally observed in patients not exposed to PIs, they were much more frequent after initiation of PI therapy.”
  Arch Intern Med. 2000 Jul 10;160(13):2050-62000
HIV-associated lipodystrophy syndrome.
 Mauss S.
  “At present, HIV-associated liposystrophy is regarded by many investigators as a complication of antiretroviral therapy, in general, in combination with a variety of additional risk factors, and is not to be associated with any particular class of drugs...[even though]...treatment with dual nucleoside reverse transcriptase inhibitors appears to be associated with a lower prevalence of HIV-associated lipodystrophy as compared with triple-drug regimens including an HIV-protease inhibitor [which is perhaps why the syndrome was first called ‘Crix belly’, named after Crixivan, a protease inhibitor]”
  AIDS. 2000;14(suppl 3):S197-2072000
A syndrome of lipoatrophy, lactic acidaemia and liver failure dysfunction with HIV nucleoside analogue therapy: contribution to protease inhibitor-associated lipodystrophy syndrome
 Carr A, Miller J, Law M and Cooper D A
  1
  Aids 2000, 14 F25–F322000
Bone mineral loss through increased bone turnover in HIV-infected children treated with highly active antiretroviral therapy .
 Mora S, Sala N, Bricalli D.
  “Bone mineral density (BMD) of total body and lumbar spine (L2-L4) was assessed by dual-energy X-ray absorptiometry in 40 children vertically infected with HIV: 35 taking HAART and 5 naive to any antiretroviral treatment (untreated). 6 HAART-treated children showed clinical evidence of lipodystrophy [abnormal fat redistribution]...”
  AIDS. 2001 Sep 28;15(14):1823-92001
Mitochondrial DNA decrease in subcutaneous adipose tissue of HIV-infected individuals with peripheral lipoatrophy.
 Shikuma CM, Hu N, Milne C, et al.
  “Lipodystrophy with peripheral fat wasting following treatment with NRTI[Nucleoside Reverse Transcriptase Inhibitor]-containing HAART is associated with a decrease in subcutaneous adipose [under the skin fat] tissue”
  AIDS. 2001;15:1801-9.2001
Is there a relationship between hepatitis C virus infection and antiretroviral-associated lipoatrophy?
 Zylberberg H et al.
  “Much attention has been paid to the lipodystrophic syndrome observed in HIV-infected patients receiving antiretroviral treatment. Antiretroviral drugs probably play a crucial role in its pathogenesis: in addition to a possible interference of protease inhibitors with lipid metabolism, it has been hypothesized that the mitochondrial toxicity of nucleosidic reverse transcrip- tase inhibitors could also be involved”
  AIDS. 2000;14(13):2055.2000
Buffalo hump and HIV-1 infection: Current concepts and treatment of a patient with the use of suction-assisted lipectomy.
 Peters W, Phillips A.
  “Human immunodeficiency virus (HIV) -1 infection, or its treatment with protease inhibitors, may be associated with abnormal fat deposition. One or more of several areas may be affected, including the dorsal-cervical fat pad (‘buffalo hump’), abdominal region (‘protease paunch’, ‘crixbelly’), breasts or as a generalized lipomatosis. Fat accumulation is most common in the dorsal cervical and the abdominal areas...The present study describes an HIV-1-infected man who developed a very large buffalo hump after treatment with indinavir who was successfully treated using tumescent suction-assisted lipectomy.”
  Can J Plast Surg. 1999;7(3):129-31.1999
Commentary on Welsh study of cardiovascular disease in HIV-infected people.
 Mitchell D.
  “Dr. Egger estimates that the more severe forms of lipodystrophy that develop as a result of highly active antiretroviral therapy (HAART) can increase the risk of coronary artery disease by three to four times.”
  Reuters Health. 2000 Sep 21.2000